MAUDE Adverse Event Report: STRYKER SPINE-US AERO AL LUMBAR CAGE 22 X 28MM, 11MM, 08 DEG.; INTERVERTEBRAL FUSION DEVICE WITH INTEGRATED FIXATION

STRYKER SPINE-US AERO AL LUMBAR CAGE 22 X 28MM, 11MM, 08 DEG.; INTERVERTEBRAL FUSION DEVICE WITH INTEGRATED FIXATION
Model Number 48922218
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Pain (1994); Blood Loss (2597)
Date of Event 05/03/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was confirmed via x-ray that 2 blades fractured on the aero al lumbar cage and the left inferior blade of the cage backed out.Patient underwent revision surgery to replace the cage.The event resulted in a two hour surgical delay, as well as bleeding with medical intervention.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual inspection: the device was inspected and it's confirmed that the returned anchor was broken and damaged.The device and complaint history records were reviewed, no relevant manufacturing issues or similar complaints were identified.A nonconformance was opened to address this event for which there was new harm.Per the aero al surgical technique.1."with all of the anchors inserted and locked in place, supplemental fixation that has been cleared by the fda for use in the lumbosacral spine (e.G.Pedicle screws or, when performing a single-level fusion, an interspinous process plate) must be used to augment stability of the aero-al construct." 2.The pilot cutter may be used to create channels for the anchors.This step is optional, but is recommended for patients with harder bone quality.[.] using the mallet, tap the pilot cutter gently to penetrate the bone and create a channel.A built-in depth stop limits the depth of the pilot cutter insertion.This event was reviewed by a medical professional who concluded: "the bleeding was likely from the iliac artery or vein not the bone.Generally the anchors break on insertion when the pilot cutter is not used properly.It is unlikely that the blades were fine at time of insertion but failed at 3 months post op as we would not normally expect fusion by 3 months.If that second image (with blades) is intra-op or immediate post-op, then the blades were broken/damage at the time of insertion.All 4 look incorrect to me." the probable root cause of the anchor fracture and disengagement is the patient's hard bone quality which made the disc space hard to prepare as reported in this event and/or pilot cutter was not used properly which may have resulted in the blade breaking during insertion.

Brand Name
AERO AL LUMBAR CAGE 22 X 28MM, 11MM, 08 DEG.
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH INTEGRATED FIXATION
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key9044647
Report Number0009617544-2019-00110
Device Sequence Number2664713
Product Code OVD
UDI-Device Identifier07613327067620
UDI-Public07613327067620
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K151726
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/29/2021
Device Model Number48922218
Device Catalogue Number48922218
Device Lot Number1094592
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/29/2019
Initial Date Received by Manufacturer 08/16/2019
Supplement Date Received by Manufacturer05/29/2020
Initial Report FDA Received Date09/13/2019
Supplement Report FDA Received Date06/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;